Can Leukemia get worse from chemotherapy administration?

Question: Can Leukemia get worse from chemotherapy administration?

 

Answer: Chemotherapy is the major form of treatment for leukemia. This treatment uses chemicals to kill leukemia cells in the bone marrow. The treatment regimen can vary based on the specific type of diagnosed leukemia. It is a common myth about chemotherapy and leukemia. Chemotherapy might be commonly mistaken for worsening leukemia symptoms. In fact, before administration of chemotherapy, patients will be assessed and evaluated by medical oncologists whether their physical conditions allow them to safely receive chemotherapy. The most common side effects or adverse drug reactions of chemotherapy especially during the first few cycles include fatigue, nausea and vomiting, hair loss and suppressed red blood cells causing anemia and decreased white blood cells leading to increased risks of infections. During treatment, patients will be closely monitored for undesired effects of chemotherapy. In case that patients develop any of these effects, medications will be additionally prescribed in order to symptomatically manage these effects e.g. anti-nausea and vomiting, antibiotics and blood transfusion. More importantly, these side effects only last temporarily. As soon as bone marrow recovers with increased number of normal white blood cells, undesired effects will be gradually diminished and disappeared.

Bangkok Cancer Hospital Wattanosoth | Tel. 1719